South Dakota, 2011

Flooding in South Dakota, March 12 to 18, 2011

March 12 to 18, 2011 · NWS UNR · 3 events in 3 counties and zones

Several ice jams caused flooding along the White River from south of Interior to the Missouri River.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

Several ice jams caused flooding along the White River from south of Interior to the Missouri River.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Mar 11, 6:05 PM MST, 10 hours 40 minutes earlier.

Area forecast discussion, Mar 11, 6:05 PM MST, 10 hours 40 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
605 PM MST FRI MAR 11 2011

.DISCUSSION...DROPPING HEADLINES AS SCHEDULED. WINDS CONTINUE TO RELAX.

&&

.PREV DISCUSSION... /ISSUED 233 PM MST FRI MAR 11 2011/

DISCUSSION...CURRENT SURFACE MAP SHOWS DEEP LOW OVER EASTERN NORTH
DAKOTA. TIGHT PRESSURE GRADIENT ACROSS THE AREA RESULTING IN STRONG
NORTHWEST WINDS ACROSS THE SOUTH DAKOTA PLAINS. SECONDARY SURGE OF
COLDER AIR MOVING INTO NORTHWEST SOUTH DAKOTA...WITH WINDS UPSTREAM
SHOWING SOME INCREASE. WILL KEEP WIND HEADLINES IN PLACE AND
EXTEND THEM FOR A FEW MORE HOURS. WIND WILL DECREASE THIS
EVENING...WITH HIGH PRESSURE RIDGE ACROSS THE AREA LATER TONIGHT.

QUITE WEATHER SATURDAY WITH TEMPERATURES NEAR OR SLIGHTLY BELOW
GUIDANCE. WEAK FLOW SATURDAY NIGHT WITH INCREASING BOUNDARY LAYER
MOISTURE. FORECAST SOUNDINGS SUGGEST FOG/LOW STRATUS POSSIBLE
ACROSS PLAINS OF WESTERN SOUTH DAKOTA. SHORTWAVE WILL CROSS THE
AREA EARLY SUNDAY WITH WEAK Q-G FORCING. WILL KEEP SOME SMALL POPS
ACROSS SOUTH CENTRAL SOUTH DAKOTA WITH BEST LIFT AND MOISTURE.

EXTENDED...ZONAL FLOW ALOFT WILL BRING GENERALLY DRY CONDITIONS
AND NEAR TO ABOVE AVERAGE TEMPERATURES THROUGH EARLY NEXT WEEK.
TEMPERATURES MAY REACH THE 60S ACROSS MANY LOCATIONS BY MIDWEEK.
SEVERAL WEAK UPPER LEVEL DISTURBANCES WILL MOVE THROUGH THE
AREA...BRINGING OCCASIONAL CLOUDINESS AND LOW CHANCES FOR
PRECIPITATION. THE BEST CHANCE WILL BE TUESDAY NIGHT AS A WAVE
CROSSES THE REGION. A MORE UNSETTLED PATTERN IS EXPECTED LATE IN
WEEK.

AVIATION...WINDS WILL DECREASE THIS EVENING ACROSS THE AREA. VFR
CONDITIONS ARE EXPECTED THROUGH THE FORECAST PERIOD.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.
&&

HELGESON
Hazardous weather outlook, Mar 11, 6:01 AM MST, 22 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
601 AM MST FRI MAR 11 2011

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-121400-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
601 AM MST (701 AM CST) FRI MAR 11 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

A STRONG UPPER LEVEL DISTURBANCE AND COLD FRONT WILL MOVE THROUGH THE
AREA TODAY. IN ADDITION...RAIN OR SNOW SHOWERS ARE EXPECTED...
PARTICULARLY OVER NORTHEAST WYOMING INTO NORTHWEST SOUTH DAKOTA.
ALONG WITH THE PRECIPITATION...GUSTY NORTHWESTERLY WINDS OF 20 TO 35
MPH WITH GUSTS TO 50 MPH ARE EXPECTED TO DEVELOP BEHIND THE COLD
FRONT...WITH THE HIGHEST WINDS OVER THE SOUTH DAKOTA PLAINS. THE
COMBINATION OF GUSTY WINDS AND FALLING OR EXISTING SNOW...WILL CREATE
AREAS OF BLOWING SNOW ACROSS NORTHWEST SOUTH DAKOTA.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 flood. Local standard time, as filed.

Flood, Jackson

When
March 12, 4:45 AM MST to March 13, 2:00 PM MST
Where
Jackson County, 2.5 mi W of Interior to 5.03 mi WSW of Interior
Cause
Ice Jam
Property damage
$5,000
Reported by
River/Stream Gage
Coordinates
43.720, -102.030

Flooding occurred along the White River. At least two homes were surrounded by water and several oubuildings were flooded. The river gage on the SD Highway 44 bridge southeast of Interior crested at 15.5 feet, or 1.5 feet above flood stage. The river gage on the SD Highway 73 bridge south of Kadoka crested at 13.7 feet, or 0.7 feet above flood stage.

Flood, Tripp

When
March 12, 3:30 PM CST to March 18, 12:45 AM CST
Where
Tripp County, 21.09 mi NW of Ideal to 13.17 mi NNW of Witten
Cause
Ice Jam
Reported by
River/Stream Gage
Coordinates
43.720, -100.230

Moderate flooding occurred along the White River. Water approached one house. The river gage southwest of Oacoma along SD Highway 47 crested at 23.0 feet, or 8.0 feet above flood stage.

Flood, Mellette

When
March 12, 8:15 PM CST to March 16, 6:00 PM CST
Where
Mellette County, 20.14 mi N of Cedar Butte to 15.97 mi NNW of Cedar Butte
Cause
Ice Jam
Reported by
River/Stream Gage
Coordinates
43.870, -101.060

Major flooding occurred along the White River. The river gage on the U.S. Highway 83 bridge north of the town of White River crested at 18.2 feet, or 4.2 feet above flood stage.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2011Every state in 2011This day in weather historyWarnings in South Dakota, March 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 284265, 284269, 284267.